Iowa, 2003

Hail and Damaging Winds in Iowa, July 18, 2003

July 18, 2003 · NWS DVN · 8 events in 3 counties and zones

A bow echo raced across Southeast Iowa and West Central Illinois around and just after dawn. Numerous trees and power lines were downed as well as substantial crop damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
$77,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A bow echo raced across Southeast Iowa and West Central Illinois around and just after dawn. Numerous trees and power lines were downed as well as substantial crop damage. In Keokuk, Iowa, trees 3 to 4 feet in diameter were downed while in Nauvoo, Illinois, a 160,000 bushel grain bin along the river was crushed. In Camp Eastman north of Hamilton, 299 boy scouts and adults were camping. A tree limb fell on one tent and injured a boy scout. In the pre-dawn hours ahead of the bow echo, scattered severe storms developed in West Central Illinois producing hail and high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 18, 2:57 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 18, 2:57 AM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
357 AM CDT FRI JUL 17 2003

LONG AWAITED CONVECTION FINALLY FIRING OVER CWFA AT MORNING PACKAGE
ISSUANCE AND LAST MINUTE CHANGES MADE TO GRIDS/ZONES. SURFACE FRONT
AT 08Z WAS FROM NEAR VYS EAST THROUGH AWG TO DSM. UP TO THIS
POINT...ONLY AREAS JUST UP TO EAST EDGE OF CWA IN IL HAS BEEN ACTIVE
BUT THIS IS RAPIDLY CHANGING WITH H5 SHORTWAVE SEEN MOVING INTO
NORTHEAST IA ON SATELLITE AND WEAKENING CAP. TWO MAJOR AREAS OF
CONVECTION THIS MORNING...AHEAD OF FRONT IN SE IA AND ELEVATED
CONVECTION ALONG H85 FRONT THAT HAS HAD NW TO SE BAND OF ACCAS ALL
NIGHT FROM N CENTRAL IA THROUGH PUTNAM CO. SEVERE STORMS OCCURRING
IN ILX AREA AND LOOKS LIKE THE SEVERE POTENTIAL WILL DEVELOP
NORTHWEST WITH SURFACE BASED CONVECTION IN MOST UNSTABLE AIRMASS
AHEAD OF FRONT IN SOUTHERN ZONES...MAINLY SOUTH OF HIGHWAY 34 EARLY
THIS MORNING. HAVE RAISED POPS ACROSS THE BOARD WITH EXCEPTION OF
FAR NORTHEAST... WITH UP TO LIKELY FOR SOUTHEAST MAINLY THIS
MORNING.

COLD FRONT CONTINUES SOUTH ACROSS FORECAST AREA WITH COOL NORTHEAST
FLOW OFF GREAT LAKES AS HIGH OVER NORTHEAST MN SINKS SOUTH OVER
FORECAST AREA BY SATURDAY MORNING. CONTINUED TO UNDERCUT GUIDANCE
TEMPERATURES TODAY THROUGH TONIGHT WITH MENTION OF RECORD TO NEAR
RECORD LOWS IN LOWER TO MID 50S. BEYOND...RETURN FLOW DEVELOPS
SATURDAY NIGHT AS HIGH MOVES EAST. FEW SIGNIFICANT CHANGES MADE TO
PERIODS BEYOND WITH THUNDERSTORM CHANCES SUNDAY AND THEN COOL DOWN
NEXT WEEK...BUT WITH CURRENT SEVERE THREAT OVER CWFA NEEDING
WATCHING HAVE LIMITED DISCUSSION.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

SHEETS
Hazardous weather outlook, Jul 18, 4:33 AM CST, 5 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-MOZ009-010-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
533 AM CDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WITH HAIL UP TO 2 INCHES IN DIAMETER AND WIND
GUSTS UP TO 55 MPH WILL BE POSSIBLE IN A SEVERE THUNDERSTORM WATCH
THAT IS IN EFFECT FOR THE OUTLOOK AREA MAINLY SOUTH OF INTERSTATE 80
IN EASTERN IOWA...SOUTH OF MERCER COUNTY IN WEST CENTRAL ILLINOIS...
AND FAR NORTHEAST MISSOURI UNTIL 10 AM THIS MORNING. AN ADDITIONAL
THREAT WITH THESE STORMS WILL BE VERY RAINFALL...WITH AMOUNTS AS
HIGH AS 1 TO 2 INCHES IN LESS THAN AN HOUR. THIS MAY PRODUCE RAPID
RISES IN SMALL STREAMS AND PONDING OF WATER IN LOW LYING AREAS.
ALONG AND NORTH OF INTERSTATE 80...SCATTERED THUNDERSTORMS WILL BE
POSSIBLE UNTIL ABOUT 7 AM. THESE ARE NOT EXPECTED TO BE SEVERE...BUT
WILL BE CAPABLE OF SOME CLOUD TO GROUND LIGHTNING. THE SEVERE
WEATHER THREAT WILL END ACROSS THE AREA BY NOON AS A COLD FRONT
MOVES SOUTH OF THE REGION AND HIGH PRESSURE OVER NORTHERN MINNESOTA
USHERS IN COOLER AND DRIER AIR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL POSSIBLE LATE SATURDAY NIGHT INTO SUNDAY OVER THE
OUTLOOK AREA. CONDITIONS MAY BE FAVORABLE FOR A FEW TO REACH SEVERE
LEVELS OVER EASTERN IOWA...WITH THE PRIMARY THREAT BEING LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR AREAS INCLUDED IN THE SEVERE
THUNDERSTORM WATCH THIS MORNING.

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE:
HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE)

SHEETS

In the hours before

Special weather statement, Jul 18, 2:01 AM CST, 2 hours 37 minutes before
ILZ009-015>018-180830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
301 AM CDT FRI JUL 18 2003

SEVERE THUNDERSTORM WATCH NUMBER 755...WHICH WAS IN EFFECT UNTIL
3:00 AM CDT FOR PORTIONS OF NORTHWEST AND WEST CENTRAL ILLINOIS...HAS
BEEN ALLOWED TO EXPIRE.

THE WATCH HAS BEEN ALLOWED TO EXPIRE FOR THE FOLLOWING
ILLINOIS COUNTIES...WHITESIDE...ROCK ISLAND...HENRY...BUREAU...AND
PUTNAM.

THE THREAT FOR SEVERE WEATHER HAS TEMPORARILY SHIFTED INTO PORTIONS
OF CENTRAL AND EASTERN ILLINOIS. HOWEVER...STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN TOWARD SUNRISE.
Local storm report, Jul 18, 3:52 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
452 AM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0444 AM    TENNESSEE                 IL   .75 INCH HAIL
07/18/03   MCDONOUGH                      REPORTED BY STORM
                                          SPOTTER.

The radar

The Des Moines radar (KDMX), 119 km away, was scanning. The volume nearest the first event began at 10:39 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Keokuk

When
July 18, 4:38 AM CST
Where
Keokuk County, What Cheer
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.400, -92.367

Trees also downed

Thunderstorm Wind, Henry

When
July 18, 5:24 AM CST to 5:27 AM CST
Where
Henry County, 1 mi S of Salem
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$2,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.833, -91.617

Lawn furniture thrown across yard

Thunderstorm Wind, Lee

When
July 18, 5:44 AM CST to 5:49 AM CST
Where
Lee County, West Pt
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Crop damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
40.717, -91.450

Widespread trees down, no power

Thunderstorm Wind, Lee

When
July 18, 5:55 AM CST to 6:00 AM CST
Where
Lee County, Ft Madison
Measured
70 kt (81 mph) estimated gust
Property damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
40.633, -91.317

Trees down or snapped off

Thunderstorm Wind, Lee

When
July 18, 5:55 AM CST to 6:00 AM CST
Where
Lee County, 2 mi N of Montrose
Measured
65 kt (75 mph) estimated gust
Property damage
$250,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.567, -91.417

Roof partially off business

Thunderstorm Wind, Lee

When
July 18, 5:55 AM CST to 6:00 AM CST
Where
Lee County, 10 mi SW of Ft Madison
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.533, -91.450

Trees down Ft Madison to Keokuk

Thunderstorm Wind, Lee

When
July 18, 5:56 AM CST to 6:01 AM CST
Where
Lee County, Montrose
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
40.533, -91.417

Numerous trees down

Thunderstorm Wind, Lee

When
July 18, 6:00 AM CST to 6:05 AM CST
Where
Lee County, Keokuk
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Crop damage
$40,000
Reported by
TRAINED SPOTTER
Coordinates
40.400, -91.383

Numerous large trees down

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377649, 5377650, 5377651, 5377652, 5377653, 5377654, 5377655, 5377656.